Alert archive / Michigan / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 7, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Mar 20, 2003, 2:25 PM EST for Saint Joseph County, Michigan. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 20, 2003, 2:25 PM EST (19:25 UTC)
- Expired
- Mar 20, 2003, 3:15 PM EST
- In force
- 50 min
- Issued by
- NWS Northern Indiana
- Area
- Counties, with a storm outline in the text
County Saint Joseph County, MI
The radar
The Northern Indiana radar (KIWX), 72 km from the middle of the area, began a volume at 19:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 7.4 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 15 J/kg
- Mixed-layer CIN
- -185 J/kg
- Mixed-layer LCL
- 465 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
287 WUUS53 KIWX 201925 SVRFWA MIC149-202015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTHERN INDIANA 225 PM EST THU MAR 20 2003 THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ST. JOSEPH COUNTY IN MICHIGAN * UNTIL 315 PM EST * AT 225 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES WEST OF THREE RIVERS TO 13 MILES SOUTH OF CENTREVILLE...MOVING NORTHEAST AT 30 MPH. * SOME LOCATIONS IN THE PATH OF THIS LINE OF SEVERE THUNDERSTORMS... CENTREVILLE MENDON STURGIS THREE QUARTER INCH DIAMETER SIZE HAIL OR LARGER IS LIKELY WITH THIS LINE OF SEVERE STORMS SEEK SHELTER IMMEDIATELY REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN NORTHERN INDIANA. LAT...LON 4199 8576 4177 8546 4212 8531 4213 8570
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 20, 9:12 AM EST, 5 hours 13 minutes earlier.
Area forecast discussion, Mar 20, 9:12 AM EST, 5 hours 13 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE NORTHERN INDIANA 912 AM EST THU MAR 20 2003 18Z AVIATION DISCUSSION... CURRENT TSTM W OF SBN MOVG N AND SHOULD NOT AFFECT 18Z TAFSBN. OTRW...WILL TIME TSTMS IN MID AFTN DURING MAX HEATING TIME OF DAY...NOT A WHOLE LOT OF IMPRESSIVE SUPPORT OTRW. AS SFC LOW PUSHES THROUGH TONIGHT WITH WIDESPREAD RH AND GOOD LIFT WILL PUT PREVIALING -SHRA IN BOTH TAFS FROM 09-15Z. WILL BRING VSBYS DOWN SOMEWHAT BUT SHOULDNT GET AS LOW AS LAST COUPLE OF NIGHTS. PREVIOUS DISUCCSION SURFACE OBSERVATIONS INDICATE THAT DENSE FOG HAS LIFTED ACROSS ALL BUT NORTHEASTERN QUARTER OF COUNTY WARNING AND FORECAST AREA. WITH INCREASING SOUTHERLY FLOW AND MIXING...WL ALLOW DENSE FOG ADVISORY TO EXPIRE...BUT WILL KEEP A MENTION OF PATCHY DENSE FOG THROUGH LATE MORNING IN THE NORTHEAST. MODIFIED SOUNDINGS SUGGEST CAPES IN EXCESS OF 1500 J/KG THIS AFT...A BIT HIGHER THAN PROGGED BY MESO ETA WHICH APPEARS TO BE TOO DRY WITH LOW LEVEL MOISTURE. CURRENT WIND FIELDS INDICATE VEERING THROUGH 700 MB...THOUGH WIND FIELDS PROGGED TO BECOME MORE UNIDIRECTIONAL THIS AFTERNOON. WITH A WEB BULB ZERO AROUND 7K FT AND COLD TEMPERATURES ALOFT...BELIEVE HAIL IS STILL PRIMARY SEVERE WEATHER HAZARD. BASED ON CURRENT TEMPERATURES AND SOME MORNING SUNSHINE...WILL BUMP UP HIGH TEMPERATURES A BIT MOST LOCATIONS. BARJENBRUCH AVIATION DISCUSSION FOR 12Z TAFS VWP SHOWING LOW LEVEL WINDS ABOVE INVERSION LAYER DECREASING IN VELOCITY AND WILL NO LONGER MAKE MENTION LOW LEVEL WIND SHEAR. SHORTWAVE TROUGH OVER SOUTHEAST MO WILL ALONG WITH STEEP MID LEVEL LAPSE RATES DEVELOP TSRA AT SBN AND FWA LATER THIS AFTERNOON...TRIED TO CHOOSE BEST 3 HOURS FOR EVENT. WITH LOW WET BULB ZERO SOME CONCERN FOR HAIL BUT WITH SUCH AN ISOLATED AREA COVERED BY TERMINAL FORECAST WILL NOT INCLUDE AT THIS TIME. FOG COULD BE A CONCERN LATER TONIGHT AS WELL...FOR NOW JUST WENT WITH UPPER END IFR VISIBILITIES. PBM .IWX... IN...NONE. MI...NONE. OH...NONE.
Hazardous weather outlook, Mar 20, 5:36 AM EST, 8 hours 49 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-211030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 536 AM EST THU MAR 20 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST OHIO AND SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS MAY PRODUCE LARGE HAIL THIS AFTERNOON AND THIS EVENING. HAIL UP TO ONE AND ONE HALF INCH IN DIAMETER IS POSSIBLE WITH THE STRONGER STORMS. DAMAGING WINDS ARE ALSO POSSIBLE...HOWEVER...THE GREATEST THREAT FROM STORMS IS LARGE HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE ALSO POSSIBLE FRIDAY...LATE MONDAY AND TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX
In the hours before
Local storm report, Mar 20, 1:28 PM EST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0128 PM EST THU MAR 20 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0125 PM 2 WSW NORTH WEBSTER IN 0.75 IN HAIL
03/20/03 KOSCIUSKO
CLICKLocal storm report, Mar 20, 1:33 PM EST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0133 PM EST THU MAR 20 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0132 PM NORTH WEBSTER IN 0.88 IN HAIL
03/20/03 KOSCIUSKO
CLICKLocal storm report, Mar 20, 1:40 PM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0140 PM EST THU MAR 20 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0140 PM 1 N LARWILL IN 0.75 IN HAIL
03/20/03 WHITLEY
CLICKLocal storm report, Mar 20, 1:43 PM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0143 PM EST THU MAR 20 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0143 PM 2 ESE MISHAWAKA IN 0.75 IN HAIL
03/20/03 ST. JOSEPH
CLICKLocal storm report, Mar 20, 1:49 PM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0149 PM EST THU MAR 20 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0140 PM 2 S LARWILL IN 0.75 IN HAIL
03/20/03 WHITLEY
CLICKLocal storm report, Mar 20, 2:04 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0204 PM EST THU MAR 20 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0150 PM 3 NE CROMWELL IN 0.75 IN HAIL
03/20/03 NOBLE
CLICKThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 20, 4:15 PM EST | Severe Thunderstorm Warning | IWX | Branch, Hillsdale | 60 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.